Strange reaction to ivig
AnonymousSeptember 4, 2007 at 2:55 pm
Hello to everyone,
Dell is asleep now so I’m writing you. Last week, he received his every 4 week ivig treatment. He’s been getting it for over 1-1/2 years so it’s nothing new.
We always premed and the ivig is given over 2 days, very slow so that should not have anything to do with his problem.
Last month, he received the treatment July 30 and Aug 1. After the July 30 treatment, as soon as the nurse was out the door, he developed 102 fever. We took him to ER because of his port, but fever only lasted 1 day.
This time, same thing happened. On the first day, after the nurse left, his fever went to 102, never spiked again. The next day, we continued treatment, after the nurse left, fever spiked to 102, then was gone again. It is very strange. I called the neuro and he said we should do his solumedrol (iv steroid) a day before the ivig and maybe this will cut down on the inflammation.
I even called the salesman of the ivig, we always get the same brand and he said he has heard of ppl. getting fever AFTER the ivig is unplugged.
Just wanted to see what my friends had to say.
AnonymousSeptember 5, 2007 at 7:52 pm
Hey Lori –
Emily did that a few treatments ago. Her temp only went to 100.2 though.
Emi’s nurse said to make sure that she drinks more fluids before, during & after her treatment. She said that sometimes people will get a fever if they aren’t hydrated enough. For her last treatment, I gave her Motrin right after the treatment was over (we premed with Tylenol & Benadryl) and she never developed a temp.
I know that some people do get their solumedrol infusion right before their IVIG treatments to help with any type of reaction. I know a little girl that gets her solumedrol & IVIG on the same day. Sp it might just help Dell too.
September 6, 2007 at 9:31 am
That happened to Kevin every time. In the beginning, when he was recieving the powder mix, he was sick the whole time during infusion and about 8 hours after. When we switched to liquid, he would get sick a couple of hours AFTER the nurse left, not during anymore. When I called Gammaguard, (there is a special section that deals with adverse reactions, they take a report and document the reaction) they said it is very common for children to have this POST reaction. I will look through my papers, I may even have the paper they faxed me. If so, I will pm you and you can give me your fax and I will fax it to you if you like.
AnonymousSeptember 6, 2007 at 9:52 am
I was thinking last night about Dell & this fever. Don’t his infusions last 8 hours? Do you medicate him mid infusion? The Tylenol & Benadryl can both be given every 4-6 hours. Talk to his nurse first, but I would consider giving him another dose of at least the Tylenol every 3 1/2 hours (it takes about 30 minutes to work) during his infusion & right after. When Emily had her infusions in the hospital (was the powder IVIG) they would premed her with Tylenol & IV Benadryl and as soon as her infusion was over I would give her a dose of Motrin, because she would always get a horrible head ache & the shakes if we didn’t.
Once we started home care & started using the premixed IVIG, she stopped having that reaction so I stopped medicating her post infusion.
If people are going to get a fever with IVIG they usually get it within the first 30 minutes of the infusion (indicating a reaction) or after the infusion is over. I think that the post infusion fever is usually just the body reacting to the new antibodies.
September 7, 2007 at 1:08 pm
We continued it for a full 24 hours post ivig. The tylenol, zofran and benadryl.
AnonymousSeptember 7, 2007 at 6:18 pm
Premedicate(benedryl, steroids) and infuse slow may help. I got aseptic menigitis after both courses of ivig. Fever, malaise, stiff neck, and SEVERE headache. They recommend I use plasmaphoresis next time if it recurs. Without these other symptoms and just low grade transient fever it is probably just a benign reaction to the ivig. Please address this with your neurologist though. Dr. Shawn
AnonymousSeptember 8, 2007 at 12:20 am
It seems that your doctor is taking a very cautious approach in an effort to prevent aseptic meningitis by spreading out the infusion over 2 days, premeds, and solumedrol. . I was wondering if these precautions were helping ease, but not completely eliminate an onset of meningitis.
Here’s another option to consider if changing his scheduled solumedrol doesn’t resolve the fevers.
[B]Aseptic Meningitis Due to Intravenous Immunoglobulin Therapy That Resolved with Subcutaneous Administration
Pediatric Asthma, Allergy & Immunology. 2000, 14(4): 323-327. doi:10.1089/088318700750070420
This article discusses pediatric aseptic meningitis in a young girl with functional hypogammaglobulinemia/agammaglobulinemia. It may provide another alternate route for Dell to get his Ig without the sudden high levels / low trough cycles. Mabe your doctor could find access to the journal through a local teaching university/hospital.
AnonymousSeptember 8, 2007 at 4:29 pm
To my friends,
What is so strange is Dell has probably received 30 ivig treatments without anything happening. Most of the treatments were with the same brand as we are using now.
We have done home health for the past 3 treatments (3 months). The first went off without a hitch but the last 2 is when we had the fevers.
The only difference in the treatments at home and in the hospital is he was receiving solumedrol (since December) along with the ivig.
If possible, maybe his body got used to the solumedrol with the ivig??????
Thanks for everything,
You must be logged in to reply to this topic.